Please use this identifier to cite or link to this item: https://hdl.handle.net/1/2062
Title: Minocycline-induced blue sclera and skin hyperpigmentation
Authors: Law, Stacey 
Affliation: Central Coast Local Health District
Gosford Hospital
Issue Date: Nov-2021
Source: 14(11):e245508
Journal title: BMJ Case Reports
Department: Emergency
Abstract: A 73-year-old man presented to the emergency department with lethargy and influenza-like symptoms. Incidentally, prominent blue sclera and blue-grey skin discolouration to the periorbital skin, pinnae, neck, upper and lower limbs, hands, feet, fingernails and toenails were noted. His general practitioner (GP) had previously ceased amiodarone, believing it to be the causative agent. A literature search confirms the side effects were likely due to minocycline, which the patient had been taking for 10 years. Long-term minocycline use is associated with scleral and skin hyperpigmentation, with no apparent adverse effect on ocular structure or function. The pigmentation may reverse with cessation of minocycline, or it may be permanent. Amiodarone may also cause skin hyperpigmentation, but scleral pigmentation is not a known association. This case report explores the side effect profiles of these two drugs, and highlights the potential for confusion regarding causative agents when used concurrently.
URI: https://elibrary.cclhd.health.nsw.gov.au/cclhdjspui/handle/1/2062
DOI: 10.1136/bcr-2021-245508
Pubmed: https://pubmed.ncbi.nlm.nih.gov/34794979/
ISSN: 1757-790x
Publicaton type: Journal Article
Keywords: Emergency Department
Drug Therapy
Diagnosis
Study or Trial: Case Series and Case Reports
Appears in Collections:Health Service Research

Show full item record

Page view(s)

14
checked on Feb 3, 2023

Google ScholarTM

Check

Altmetric


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.